Looking after your mouth during chemotherapy

Chemotherapy can cause side effects in the mouth, including:

  • A dry mouth
  • Taste changes
  • A sore mouth
  • Mouth infections

There are things you can do to can help you cope with mouth problems during chemotherapy. But it’s important to tell your doctor or nurse if you develop mouth problems. They can check for infections and give you advice about your particular situation. If you feel unwell or have a high temperature, contact the hospital.

You may be advised to use certain mouthwashes, protective gels or painkillers to ease any discomfort you have. If your mouth problems mean you are having difficulty getting enough to eat or drink, your doctor or nurse can prescribe supplements or treatments that can help.

Some people find that chemotherapy affects their appetite and sense of taste. There are ways to make your food more appealing. You may find it helpful to discuss this with a dietitian at the hospital.

Although these side effects are unpleasant, they will improve, and gradually go away, after your treatment is over.

Coping with mouth problems during chemotherapy

Here are some tips to help you cope with common mouth problems during chemotherapy. But always tell your nurse or doctor if you develop mouth problems. They can give you specific advice and may prescribe treatments to help.

Dry mouth

If your mouth is dry, take sips of water often. Moisten foods with sauces and gravies. Some people are prescribed saliva replacement products. You’re most likely to need these if you are having radiotherapy to the head and neck as well as chemotherapy. They come as gels, sprays and tablets and are designed to have a similar consistency to saliva.

Taste changes

Chemotherapy can affect your taste buds, making food and drinks taste different to you. When treatment is over your taste will gradually return to normal. If your taste is affected, try different foods and drinks to see what tastes best to you. We have more information on coping with taste changes.

Sore mouth

Tell your nurse or doctor if your mouth is sore. They will check for problems such as infection or ulcers and may prescribe mouthwashes, painkillers or other treatments to help.

Regularly rinsing your mouth with a saline mouthwash or one prescribed by your nurse or doctor can help to ease soreness. If it’s too sore to brush your teeth your nurse may suggest gently cleaning around teeth and gums with a swab soaked in saline mouthwash.

Your doctor or nurse may prescribe a gel, spray or mouthwash that forms a protective coating over sore areas in the mouth. You apply gels such as Orabase®, and sprays like Episil®, directly to sore areas in your mouth. Your nurse may advise you to use a mouthwash such as (Caphosol®, Gelclair®, MuGard®) several times a day and before eating. Or they may prescribe a benzydamine mouthwash (Difflam®). It contains a local anaesthetic to numb the mouth making it easier to eat and drink.

Painkillers can help relieve mouth soreness. It’s important to take painkillers regularly as prescribed. This keeps a constant level of painkiller in your blood so that it works more effectively for you.

There are liquid and soluble painkillers if you find swallowing pills difficult. If mild painkillers like paracetamol don’t control the pain, let your doctor know. They may prescribe something stronger such as codeine combined with paracetamol (co¬codamol). For severe mouth pain doctors may prescribe strong painkillers such as morphine.

Painkillers containing codeine and morphine can make you constipated, and you’ll usually be prescribed a laxative to take while you’re taking them. You may have to adjust the amount of laxative you take to manage your constipation.

For a few people mouth pain can make it difficult even to drink liquids. This is more likely in people having high-dose chemotherapy. If this happens you may have to be admitted to hospital to be given fluids and painkillers by drip into a vein (intravenously).

When your mouth is sore, soft, bland foods are usually easier to eat. If you have problems eating, tell your doctor or nurse. They may refer you to a dietitian for additional support and advice. Food supplements such as Build-Up® or Complan® can help you to get extra energy and nutrients. You can buy them from chemists and some supermarkets, or your doctor, nurse or dietitian may prescribe food supplements.

If you are having high-dose chemotherapy or radiotherapy to the head and neck combined with chemotherapy, you may need additional support to get the nutrition you need. This may involve being fed through a tube, called a nasogastric tube, that goes up the nose and down into the stomach. Or, some people are given specially prepared nutrition directly into a vein (intravenously).

Mouth infections

During chemotherapy, you are more likely to get an infection in your mouth. This is why it’s important to keep your mouth as clean as possible. Infection can happen because chemotherapy temporarily thins the lining inside your mouth making it less good at keeping bugs like bacteria, viruses or fungi out. Chemotherapy also reduces the number of white blood cells in your blood. These cells fight infections, so when they are low your body isn’t as good at fighting infection.

The most common mouth infection is called thrush. Thrush usually appears as white patches, or a white coating, over the lining of the mouth and tongue. It can also cause bad breath. It's treated with anti-fungal drugs. These can be tablets (fluconazole) or a liquid you put on your tongue (nystatin). Doctors sometimes prescribe these treatments to prevent thrush in people having chemotherapy.

Rarely, an infection in your mouth can enter your bloodstream and make you very unwell. Your specialist doctor or nurse may ask you to check your temperature regularly and to contact the hospital if you feel unwell or if your temperature is high (a high temperature may be over 37.5°C (99.5F) or over 38°C (100.4F), depending on the advice given by your chemotherapy team.

Having mouth problems can sometimes be difficult to cope with. But they will gradually improve and eventually go away after your treatment is over. You can contact our cancer support specialists for more information and support.

Back to Mouth problems